Counting and locating the solutions of polynomial systems of maximum likelihood equations, I

Max Louis G. Buot, Donald St P. Richards

Research output: Contribution to journalArticle

10 Scopus citations

Abstract

In statistical inference, mixture models consisting of several component subpopulations are used widely to model data drawn from heterogeneous sources. In this paper, we consider maximum likelihood estimation for mixture models in which the only unknown parameters are the component proportions. By applying the theory of multivariable polynomial equations, we derive bounds for the number of isolated roots of the corresponding system of likelihood equations. If the component densities belong to certain familiar continuous exponential families, including the multivariate normal or gamma distributions, then our upper bound is, almost surely, the exact number of solutions.

Original languageEnglish (US)
Pages (from-to)234-244
Number of pages11
JournalJournal of Symbolic Computation
Volume41
Issue number2
DOIs
StatePublished - Feb 1 2006

All Science Journal Classification (ASJC) codes

  • Algebra and Number Theory
  • Computational Mathematics

Fingerprint Dive into the research topics of 'Counting and locating the solutions of polynomial systems of maximum likelihood equations, I'. Together they form a unique fingerprint.

  • Cite this